Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 302, NWS Midland/Odessa, TX

August 13, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2005, 1:32 PM MDT for Lea County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 1:32 PM MDT (19:32 UTC)
Expired
Aug 13, 2005, 2:00 PM MDT
In force
28 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 131934
SVRMAF
NMC025-132000-
/O.NEW.KMAF.SV.W.0302.050813T1932Z-050813T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM MDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 200 PM MDT

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER HOBBS.  SPOTTERS AND LOCAL LAW ENFORCEMENT
  HAVE REPORTED PENNY TO NICKEL SIZE HAIL IN HOBBS.  THIS STORM WILL
  BE CAPABLE OF ALSO PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  
  THIS STORM WAS LOCATED NEAR HOBBS...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EASTERN LEA COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3280 10329 3266 10315 3257 10307 3303 10307

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:36 AM MDT, 10 hours 56 minutes earlier.

Area forecast discussion, Aug 13, 2:36 AM MDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CDT SAT AUG 13 2005

.SHORT TERM...
ACTIVE MID LEVEL SW FLOW ALOFT ACRS W TX AND REORGANIZATION OF LLJ
THIS MORNING HELPING TO AID IN DEVELOPMENT OF NEW CONVECTION ERN 1/3
CWFA AND POINTS E. EXPECT THIS TREND TO CONTINUE THRU 12Z BEFORE
DECREASING. FOCUS WILL THEN RETURN TO THE SW-NW CWFA WHERE THETA-E
RIDGE AXIS MAXIMA WILL BE ORIENTED WITH INCREASING LOW LEVEL
CONVERGENCE. PRESENCE OF MID LEVEL SHRTWV TROF IS EVIDENT IN THE
GOOD AGREEMENT BTWN NAM/GFS WRT INCREASING 7H-5H OMEGA FIELDS. NAM40
DEPICTS A BROAD SFC TROF EXTENDING NEWD FROM SE NM (PROBABLY
REFLECTION OF MID LEVEL TROF) WITH PRIMARY COLD FRONT PROGGED TO BE
NEARING THE PANHANDLE REGION LATE PM. INCREASED SW MID LEVEL FLOW
WILL AGAIN FAVOR TSTMS TO SPREAD E-NE THIS PM. PW/S AS HIGH AS 1.75
WILL FAVOR AT LEAST LOCALLY HEAVY RAIN. PROGGED 0-6KM SHEAR HAS BEEN
ON THE WEAK SIDE (20KTS) LATELY BUT HAS BEEN ENUF FOR ISOLD SEVERE
STORMS AND AGAIN EXPECT THIS TREND TO CONTINUE LATER TODAY. AS LLJ
REFORMS EARLY TONIGHT EXPECT THAT CONVECTION WILL HAVE CHANCE TO
SUSTAIN EWD MOVING CONVECTION...HOWEVER BETTER CHANCES WILL REMAIN
FARTHER N INVOF/BEHIND COLD FRONT. HAVE TREND POPS UP IN GENERAL
AGREEMENT WITH MOS WHILE TRENDING TEMPS DOWN SLIGHTLY.

.LONG TERM...
THE ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE FORECAST AREA
THROUGH EARLY NEXT WEEK. SOUTHWEST MID LEVEL FLOW WILL PERSIST
SUNDAY AND MONDAY IN ADVANCE OF A CUTOFF LOW LOCATED NEAR THE
SOUTHWEST COAST OF CALIFORNIA. PERIODIC SHORTWAVE IMPULSES WILL
TRANSLATE ACROSS THE AREA WITHIN THIS FLOW PATTERN. BOTH THE GFS AND
NAM DEPICT A VERY MOIST 700-500 MB LAYER...ALONG WITH CONTINUED
HEALTHY SURFACE DEWPOINTS IN THE 60S. A SURFACE FRONTAL BOUNDARY
WILL SLOWLY EDGE SOUTH INTO THE PANHANDLE LATE SATURDAY...POSSIBLY
GETTING A BETTER PUSH SOUTHWARD SATURDAY NIGHT AS CONVECTION
DEVELOPS ALONG IT. NAM/GFS BOTH SHOW A LARGE AREA OF CONVECTION
DEVELOPING SATURDAY NIGHT INTO SUNDAY ALONG/AHEAD OF THE
FRONT....FROM THE EASTERN PANHANDLE SOUTHWESTWARD INTO THE
NORTHWEST PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO PLAINS. THIS
SEEMS REASONABLE GIVEN THE PLACEMENT OF THE THETA-E RIDGE AXIS ALONG
AND AHEAD OF THE FRONT. WILL GO AHEAD AND INCREASE POPS TO THE
LIKELY CATEGORY SUNDAY IN THESE LOCATIONS. OTHER SCATTERED STORMS
ARE ALSO A GOOD BET ACROSS MUCH OF THE REMAINDER OF THE AREA AS THE
THETA-E RIDGE WILL LIKELY EXTEND SOUTH AND WEST ACROSS THE REGION
AND LIFT IS ENHANCED BY PASSING SHORTWAVES. MAIN CONCERNS FOR SUNDAY
AND SUNDAY NIGHT WILL BE VERY HEAVY RAINFALL...ESPECIALLY ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN...AS
ECHOES WILL HAVE THE POTENTIAL TO TRAIN NORTHEAST OVER THE SAME
LOCATIONS. PRECIPITABLE WATER VALUES WILL ALSO BE ABOVE 1.50 INCHES.
WILL MENTION THIS POSSIBILITY IN THE MORNING HWO ISSUANCE. LATER
SHIFTS MAY NEED TO POST A FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY AND TUESDAY AS
SHORTWAVES CONTINUE TO TRANSLATE OVERHEAD WITHIN THE SOUTHWEST FLOW
AND THE THETA-E RIDGE REMAINS ORIENTED OVER THE AREA. RAIN CHANCES
BEGIN TO DECREASE BY WEDNESDAY AS THE UPPER RIDGE STARTS TO BUILD
BACK INTO THE REGION FROM THE EAST. THE THETA-E RIDGE AXIS SHOULD
SHIFT TO THE FAR WESTERN PART OF THE AREA BY THE END OF THE
WEEK...WITH WIDELY SCATTERED STORMS PRIMARILY REMAINING CONFINED
ACROSS THE MOUNTAINS AND THE BIG BEND REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              91  68  85  68 /  40  50  50  60
CARLSBAD NM                93  67  87  67 /  50  50  60  50
DRYDEN TX                  88  71  90  70 /  20  30  40  40
FORT STOCKTON TX           93  70  88  68 /  40  40  50  50
GUADALUPE PASS TX          86  65  79  63 /  50  50  60  50
HOBBS NM                   93  68  85  66 /  50  50  60  50
MARFA TX                   81  60  81  59 /  50  30  60  50
MIDLAND INTL AIRPORT TX    89  69  86  68 /  40  50  50  50
ODESSA TX                  89  70  88  69 /  40  50  60  60
WINK TX                    97  71  93  70 /  40  50  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

49/21
Hazardous weather outlook, Aug 13, 5:00 AM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 AM CDT SAT AUG 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
600 AM CDT SAT AUG 13 2005 /500 AM MDT SAT AUG 13 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
MAINLY THIS AFTERNOON INTO THE OVERNIGHT. THE BEST CHANCE FOR RAIN
WILL BE NORTH OF A LINE FROM MARFA TO COLORADO CITY. LOCALLY HEAVY
RAIN RESULTING IN FLOODING OR FLASH FLOODING IS THE PRIMARY
CONCERN...HOWEVER LOCAL DOWNBURST WINDS TO NEAR 60 MPH...AND HAIL
NEAR THE SIZE OF PENNIES AND NICKELS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY AND MONDAY.
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BE SLOW MOVING...AND
MOVE OVER THE SAME LOCATIONS OVER AN EXTENDED PERIOD OF TIME...
PARTICULARLY ACROSS THE DAVIS AND GUADALUPE MOUNTAINS...THE
SOUTHEASTERN NEW MEXICO PLAINS...AND THE NORTHERN PERMIAN BASIN.
HEAVY RAINFALL AND FLOODING WILL BECOME A CONCERN SUNDAY AND
POSSIBLY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGER GROUPS ARE ENCOURAGED TO MONITOR
WEATHER FORECASTS AND CONDITIONS THIS WEEKEND AND EARLY NEXT WEEK.
BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD HEAVY RAINFALL AND
FLOODING THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.